Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Newport/Morehead City, NC

July 10, 2003Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 10, 2003, 6:59 PM EDT for Pitt County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 6:59 PM EDT (22:59 UTC)
Expired
Jul 10, 2003, 7:30 PM EDT
In force
31 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 102259
SVRMHX
NCC147-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
700 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FOUNTAIN TO 5 MILES NORTHWEST OF
  GRIFTON...OR FROM 13 MILES SOUTHWEST OF TARBORO TO 10 MILES EAST OF
  SNOW HILL...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 60 MPH ARE
  LIKELY WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINTERVILLE...AND FALKLAND AROUND 705 PM EDT
  GREENVILLE AROUND 710 PM EDT
  SIMPSON...AND SHELMERDINE AROUND 715 PM EDT
  BETHEL...AND WHITEHURST AROUND 720 PM EDT
  STOKES AROUND 725 PM EDT

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3554 7717 3540 7719 3535 7745 3551 7751
          3564 7772 3584 7741 3577 7724 3562 7716
          3555 7708

11

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT THU JUL 10 2003

ATMS BECOMING VERY UNSTABLE...BUT CRNTLY LITTLE IN WAY OF ACTVTY
WITH LIMITED FOCUS. WITH SEAS BRZ TRYING TO DVLP ALONG CST AND
ACTVTY SPREADING E FROM WRN PART OF STATE...EXPECT SCT TSRA TO DVLP
LATER THIS AFTN AND CONT INTO EVENING. WL GO 30/40 POPS EARLY THEN
TAPER DOWN TO 20 AFTER MIDNIGHT. ON FRI FRONT AND UPR TRF GET CLSR
AND EXPECT TSRA TO DVLP AGAIN DURING AFTN...WILL GO HIGH CHC INLAND
TO CHC CST. BEST POPS EXPECTED FRI NIGHT INTO SAT AS FRNT STALLS TO
W WITH BAND OF LIFT/RH ACRS ERN NC. WL GO 40/50 POPS THIS PD. AXIS
OF MOISTURE GRADUALLY SLIDES OFFSHR SAT NIGHT INTO SUN AND WILL
LOWER POPS TO SLIGHT CHC. MON THRU WED WL CONT CRNT PC WITH 30 POPS
AS EXPECT SCT MAINLY AFTN/EVENING TSTMS WITH DEEP MOISTURE IN PLACE
AND UPR TRF HOLDING NEAR MTNS. WL GO DRY FOR THU BASED ON NCEP
PROGS. LITTLE CHG FROM CRNT TEMP GRIDDS AS THIS MATCHES CLOSE TO
GDNCE.

MARINE: MODELS CONTINUE TO MOVE UPPER TROF INTO THE ERN U.S. BY
EARLY SAT WITH ASSOCIATED FRONT SFC FRONT JUST AHEAD IT.
HOWEVER...THE FRONT IS EXPECTED TO STALL AS IT REACHES ERN NC AND
NOT FCST TO MOVE INTO THE COASTAL WATERS THROUGH THE FORECAST. AS A
RESULT...S TO SW FLOW WILL CONTINUE THROUGH THE FCST PERIOD. THE
GRADIENT IS EXPECTED TO TIGHTEN TONIGHT INTO FRI WHICH WILL INCREASE
SEAS BY EARLY FRI INTO FRI NIGHT. FEEL WWIII IS A BIT TOO HIGH...SO
WILL TONE DOWN WINDS AND SEAS JUST A NOTCH...BUT WILL GO WITH
MINIMAL SCA CONDITIONS ON FRI. THEN GRADIENT LOOSENS AGAIN AND SEAS
DECREASE BY SUN AND MON.

.MHX...NONE.

RF/RAP
Hazardous weather outlook, Jul 10, 4:38 AM EDT, 14 hours 21 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
HEAT INDICES WILL RUN FROM 100 TO 103 THIS AFTERNOON FOR A FEW HOURS OVER
INLAND COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ON SOUTH AND
SOUTHEAST FACING BEACHES FROM CAPE HATTERAS TO NORTH TOPSAIL BEACH.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDESTORMS ARE EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 3:45 PM EDT, 3 hours 14 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-110145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT THU JUL 10 2003

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REGION
THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL LIKELY BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. IT
APPEARS THE SOUTHERN AREAS WILL HAVE THE BEST CHANCE OF SEVERE
WEATHER THROUGH 9 PM. RESIDENTS SHOULD MOVE INTO A STURDY BUILDING
IF A STORM APPROACHES.

RF
Special weather statement, Jul 10, 4:06 PM EDT, 2 hours 53 minutes before
NCZ080-092>094-102105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 PM EDT THU JUL 10 2003

A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT AREAS FROM NEW BERN TO
HOBUCKEN. WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS THROUGH 505 PM. HEAVY DOWNPOURS WILL DROP
A QUICK 1 INCH IN A FEW SPOTS.

RF
Special weather statement, Jul 10, 5:42 PM EDT, 1 hour 17 minutes before
NCZ080-102245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
542 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT COUNTY UNTIL 645 PM
EDT...

AT 542 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES SOUTH OF
WASHINGTON...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR WASHINGTON PARK AT 555 PM EDT...RIVER ROAD AT 600 PM
EDT...PINETOWN AT 620 PM EDT...TERRA CEIA AT 630 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BATH...BLOUNTS
CREEK...CHOCOWINITY AND WILMAR.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:47 PM EDTSevere Thunderstorm WarningMHXGreene28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.